Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 47, NWS Austin/San Antonio, TX

June 17, 2006Val Verde County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jun 17, 2006, 3:34 AM CDT for Val Verde County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2006, 3:34 AM CDT (08:34 UTC)
Expired
Jun 17, 2006, 6:30 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 113 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 8.6 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2006-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2006-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2154 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
2312 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 170835
FFWEWX
TXC465-171130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
334 AM CDT SAT JUN 17 2006

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  VAL VERDE

* UNTIL 630 AM CDT

* AT 328 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM 12 MILES SOUTHEAST OF JUNO...
  MOVING SOUTHEAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE SEMINOLE CANYON STATE 
  PARK...LOMA ALTA...COMSTOCK...DEL RIO AND LAUGHLIN AFB.

WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE THROUGH FLOODED
AREAS...ESPECIALLY AT NIGHT. STAY TUNED TO NOAA WEATHER RADIO OR
LOCAL NEWS MEDIA FOR THE LATEST FLOOD INFORMATION.

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3027 10071 3022 10178 2981 10168 2927 10077

$$
4 follow-up statements
000 
WGUS74 KEWX 170902
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
359 AM CDT SAT JUN 17 2006

TXC465-171130-
VAL VERDE TX-
359 AM CDT SAT JUN 17 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 AM CDT FOR VAL
VERDE COUNTY...

AT 353 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN.  THESE STORMS WERE 
LOCATED FROM JUNO TO LOMA ALTA...MOVING SOUTHEAST AT 30 MPH.  OTHER 
THUNDERSTORMS HAVE REDEVELOPED OVER NORTHWEST VAL VERDE COUNTY, 
WHERE AN ESTIMATED 1 TO 2 INCHES OF RAIN FELL OVER THE PAST COUPLE 
OF HOURS.

OTHER LOCATIONS IN THE WARNING INCLUDE COMSTOCK...LOMA ALTA...DEL RIO
AND LAUGHLIN AFB

WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS.

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3027 10071 3022 10178 2981 10168 2927 10077

$$
000 
WGUS74 KEWX 170931
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
427 AM CDT SAT JUN 17 2006

TXC465-171130-
VAL VERDE TX-
427 AM CDT SAT JUN 17 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 AM CDT FOR VAL
VERDE COUNTY...

AT 418 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE NORTHEAST 
SECTION OF VAL VERDE COUNTY.  TWO TO THREE INCHES OF RAINFALL HAS 
BEEN ESTIMATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR FROM 
PANDALE EAST TO JUNO AND THEN SOUTH TO COMSTOCK.  MANY LOW WATER 
CROSSINGS IN THESE AREAS MAY BE COVERED WITH WATER.  AREA CREEKS ARE 
RESPONDING TO THE RUNOFF. 

LOCATIONS IN THE WARNING INCLUDE PANDALE

IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE THROUGH FLOODED
AREAS...ESPECIALLY AT NIGHT. STAY TUNED TO NOAA WEATHER RADIO OR
LOCAL NEWS MEDIA FOR THE LATEST FLOOD INFORMATION.

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3027 10071 3022 10178 2981 10168 2927 10077

$$
000 
WGUS74 KEWX 171016
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
510 AM CDT SAT JUN 17 2006

TXC465-171130-
VAL VERDE TX-
510 AM CDT SAT JUN 17 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 AM CDT FOR VAL
VERDE COUNTY...

AT 502 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
HEAVY RAINS HAVE EXITED THE COUNTY.  HOWEVER, LIGHT RAIN IS MOVING 
EAST ACROSS THE SOUTHERN HALF OF VAL VERDE COUNTY.  ESTIMATED 
RAINFALL TOTALS OVER THE NORTHERN HALF OF THE COUNTY RANGE FROM 1 TO 
2 INCHES. THE WARNING WILL BE ALLOWED TO CONTINUE DUE TO SOME LOW 
WATER CROSSINGS REMAINING FLOODED FOR THE NEXT HOUR.

LOCATIONS IN THE WARNING INCLUDE PANDALE

WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE THROUGH FLOODED
AREAS...ESPECIALLY AT NIGHT. STAY TUNED TO NOAA WEATHER RADIO OR
LOCAL NEWS MEDIA FOR THE LATEST FLOOD INFORMATION.

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3027 10071 3022 10178 2981 10168 2927 10077

$$
000 
WGUS74 KEWX 171124
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
621 AM CDT SAT JUN 17 2006

TXC465-171131-
VAL VERDE TX-
621 AM CDT SAT JUN 17 2006

...THE FLASH FLOOD WARNING EXPIRES AT 630 AM CDT FOR VAL VERDE 
COUNTY...

ONLY LIGHT RAIN SHOWERS REMAIN OVER VAL VERDE COUNTY.  THEREFORE, 
THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 630 AM.

LAT...LON 3027 10071 3022 10178 2981 10168 2927 10077

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 11:58 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Jun 16, 11:58 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1158 PM CDT FRI JUN 16 2006

.AVIATION...
UPPER LOW TO THE EAST WILL CONTINUE TO GENERATE SHOWERS ACROSS
SOUTHEAST TEXAS THROUGH THE OVERNIGHT HOURS. DRYLINE CONVECTION
ALONG THE EDWARDS PLATEAU IS ANTICIPATED TO PERSIST OVERNIGHT.
MOST OF THESE STORMS WILL REMAIN OUT OF THE KDRT AERODROME, BUT A
FEW STRAY STORMS COULD LOWER CIGS TO MVFR AROUND THE AREA. STRATUS HAS
BEGUN TO DEVELOP ALONG THE ESCARPMENT, LOWERING CIGS TO MVFR AT
KAUS AND KSAT. STRATUS LAYER WILL LIFT BY MIDDAY SATURDAY. SFC
WINDS WILL REMAIN SE-SRLY 10 TO 20 KTS THROUGH THE TAF PERIOD.

&&

.PREV DISCUSSION... (ISSUED 940 PM CDT FRI JUN 16 2006)

UPDATE...
THUNDERSTORM THAT CAME OFF THE MEXICAN MOUNTAINS WEST OF DEL RIO
DISSIPATED BEFORE CROSSING THE RIO GRANDE...BUT SCT STORMS IN
TERRELL COUNTY COULD SKIRT NRN VAL VERDE COUNTY OVER THE NEXT
COUPLE HOURS. ALSO ISOLD SHOWERS WILL CONTINUE OVER THE FAR
EASTERN COUNTIES WHERE CONVECTION CONTINUES TO STREAM INLAND OFF
THE MIDDLE COAST. OTHERWISE WARM BREEZY NIGHT WITH LOW CLOUDINESS
QUICKLY DEVELOPING OVER THE NEXT FEW HOURS AND DEW POINTS CREEP
INTO THE LOWER 70S.

PREV DISCUSSION... (ISSUED 351 PM CDT FRI JUN 16 2006)

DISCUSSION...
THE UPPER LOW ACROSS EAST TX IS GETTING ABSORBED INTO THE
WESTERLIES AND CARRIED-OFF TO THE NE. AT THE SAME TIME...A WELL-
DEFINED UPPER TROUGH IS MOVING SLOWLY EAST OUT OF THE CENTRAL AND
SOUTHERN ROCKIES. THE BASE OF THIS TROUGH WILL STALL OVER CENTRAL
TEXAS THROUGH THE WEEKEND AS AN UPPER HIGH BUILDS OVER AZ/NM AND
ANOTHER OVER THE EASTERN GULF/FL. MOST OF THE ENERGY ASSOCIATED
WITH THE TROUGH WILL GET PULLED AWAY IN THE WESTERLIES...BUT SOME
WILL BE LEFT BEHIND AND TRANSITION INTO AN UPPER SHEAR-AXIS BY
MONDAY. THE 12Z GFS SOLUTION VARIES SIGNIFICANTLY FROM THE 12Z
NAM...WHICH IS INDICATING A VERY WET WEEKEND FOR SOUTH CENTRAL
TEXAS. PLENTY OF CONVECTIVE FEEDBACK IN THE 12Z MODEL SOLUTIONS
MAKING IT DIFFICULT TO PICK-OUT THE REALITY FROM FICTION. OUR
NUMBERS WILL BE VERY CLOSE TO THE 12Z GFS MOS DUE TO RECENT GOOD
PERFORMANCE. ONGOING DROUGHT ALSO PLAYING A ROLE IN THE DECISION
TO STICK WITH THE DRIER GFS SOLUTION. THE BEST CHANCE FOR PRECIP
THIS WEEKEND WILL BE ACROSS OUR NORTH AND EAST COUNTIES. TEMPS WILL
BE AT OR ABOVE NORMAL OVER THE NEXT 7 DAYS...BUT MAX TEMPS WONT
BE AS HIGH AS THE LAST FEW DAYS DUE LOWER PRESSURE HEIGHTS OVER
OUR AREA AND AN INCREASINGLY TROPICAL ATMOSPHERE.

EWX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01/25
Hazardous weather outlook, Jun 17, 12:46 AM CDT, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1246 AM CDT SAT JUN 17 2006

TXZ171>173-183>194-202>209-217>225-228-171230-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
1246 AM CDT SAT JUN 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE NORTHERN
HILL COUNTRY. THE THREAT OF LARGE HAIL AND ISOLATED DAMAGING WIND
GUSTS WILL PERSIST THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE SATURDAY INTO
EARLY SUNDAY FROM THE INTERSTATE 35 CORRIDOR WESTWARD ACROSS THE HILL
COUNTRY AND RIO GRANDE PLAINS. IN ADDITION...LOCALLY HEAVY
RAINFALL IS POSSIBLE SATURDAY THROUGH MONDAY...MAINLY FROM REPEAT
SHOWERS OVER EASTERN SECTIONS OF SOUTH CENTRAL TEXAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY EVENING.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 1:50 AM CDTSevere Thunderstorm WarningEWXVal Verde36 min

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.